Background Tacrolimus, produced by the fungus Streptomyces tsukabaensis, is a potent macrolide immunosuppressant widely used in liver and kidney transplantation. Topical tacrolimus has recently been found to be an effective treatment for atopic dermatitis (AD).
Objectives Because of the well-known association between T-cell immunosuppression and an increased risk of carcinogenesis, we investigated the effect of topical tacrolimus on skin carcinogenesis in 117 mice.
Methods Approximately 8 cm2 of the shaved dorsal skin of 7-week-old female CD-1 mice was treated with 7,12-dimethylbenz[α]anthracene (DMBA) dissolved in acetone, which is in general use as a tumour initiator, or acetone alone, on day 1 of the experiment, followed by promoting treatment with 12-O-tetradecanoylphorbol-13-acetate (TPA) with or without tacrolimus, or acetone with or without tacrolimus, for 20 weeks. The mice were divided into six treatment groups: (1) DMBA followed by acetone; (2) DMBA followed by TPA; (3) DMBA followed by acetone + tacrolimus; (4) DMBA followed by TPA + tacrolimus; (5) acetone followed by acetone + tacrolimus; and (6) acetone followed by acetone (control).
Results The induction of skin tumours was significantly greater in the TPA-treated groups than in the absence of TPA. However, after 14 weeks there was marked synergy between tacrolimus and the DMBA/TPA regimen, with 0·47 ± 0·13 (mean ± SD) new tumours per mouse per week in group 4 vs. 0·10 ± 0·025 in group 2 (P < 0·01), and 0·01 ± 0·002 in group 3. A significant reduction in the CD4/CD8 ratio was found in axillary and inguinal lymph nodes in tacrolimus-treated mice, supporting the presumption that the immunosuppressive effect of the drug was responsible for its effect in promoting tumorigenesis. The major increase in tumours caused by topical tacrolimus was of papillomas, not squamous cell carcinomas. Papillomas are uncommon in humans, and are benign. However, 8·5% of the tumours found in the experiment were squamous cell carcinomas, and a considerable synergy between topical tacrolimus and conventional carcinogens was observed, raising the spectre of some risk of skin carcinogenesis in AD patients undergoing prolonged treatment with tacrolimus.
Conclusions Caution and careful surveillance are required with regard to skin lesions in patients treated with tacrolimus for prolonged periods.